This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Lesions Caused by Barbituric Acid
Following the investigation of a case of suicide due to the ingestion of diallylbarbituric acid, Trémolières, Tardieu and Carteaud demonstrated, at autopsy, serious lesions of the liver that the acid had caused. The liver was fatty and showed diffuse microscopic changes. The cells presented an abnormal clearness, with nuclear fragmentation, and invasion of the protoplasm by transparent granulations. These lesions resembled those that are found after death from infection and intoxication. Here they were the result of intoxication, as the authors were able to produce them in animals. The suicide died after twenty hours of coma and anuria. The authors insist that barbituric acid preparations are dangerous not only when taken in big doses but as well in small doses that are frequently repeated. They maintain that it will eventually produce a definite hepatic insufficiency. Thus the decision of the Académie to class all derivatives
PARIS. JAMA. 1929;92(8):662–664. doi:10.1001/jama.1929.02700340062023